Black Diarrhea

Black Diarrhea: Could this be internal bleeding?

When you have black diarrhea, your first concern should be internal bleeding. Black diarrhea could be a sign of bleeding in your upper digestive tract. To understand how you get black diarrhea form upper digestive tract bleeding, you need to review the basic anatomy of our digestive tract.

GI tract: black diarrhea

As you can see in the picture, your food pipe goes down to your stomach. Your stomach connects to your small intestine. The upper part of your small intestine is called Duodenum. Your small intestine is about 20 feet long and lies curled up in your abdomen. It connects to your large intestine before opening up into your rectum. The large intestine or colon is about 5 feet long and has three distinct parts, the ascending on the right, transverse in the middle and descending in the left.

Your digestive tract is also called gastrointestinal tract or GI tract. Bleeding in your GI tract is called GI bleeding. GI bleeding is usually divided into two types- upper GI bleeding and lower GI bleeding. Any bleeding that happens in your food-pipe, stomach or upper part of the small intestine is called upper GI bleeding. With upper GI bleeding, blood has to travel at least 25 feet before it shows up in your diarrhea. When going down the pipe, blood gets digested and turns darker and darker. It eventually comes out as black diarrhea. You need to lose at least 2 ounces of blood in your upper GI tract for it to reach all the way down to cause black diarrhea. The amount of time it takes for that blood to make that journey could be as fast as 5 hours or as slow as 20 hours.

Black diarrhea and actual stool color:

black diarrhea stool color

The actual color of your stool is very important when trying to decide the cause of your black diarrhea. Black diarrhea from bleeding in your upper GI tract is really black. It is not brownish or blackish. Dark stool is not the same as actual black stool. This picture shows how black the black diarrhea from upper GI tract should look like. The consistency of black diarrhea from upper GI bleeding is like that of actual tar, the dark thick flammable liquid used in road making. That is why it is commonly referred as “black tarry stool.” The medical name of black tarry stool is melena. If you have black diarrhea and your stool looks like black tar, you need to be concerned about upper GI bleeding.

Black diarrhea vs. bloody diarrhea:

Black diarrhea is made up of digested blood and usually comes from high up in the digestive tract. If the diarrhea looks like blood, it usually comes from the lower part of the digestive tract. The brightness of the red diarrhea usually corresponds with the proximity of the bleeding point from your rectum. If it is bright red, it could be coming from your rectum or very near your rectum. If it is slightly dull red, it may be coming from a bit higher up in your colon.

However, this rule does not apply if you have a massive upper GI bleeding. When you lose large amount of blood at once, not all of it gets digested as it rushes down the 25 feet pathway. The blood that gets out in your diarrhea may not be black at first. It may even look like fresh red blood.

Now we will look at different specific situations when you may have back diarrhea and what those could mean.

Black diarrhea with dizziness lightheadedness

This is a very dangerous sign. If you have back diarrhea and you feel dizzy and lightheaded, you need to call 911 or have someone take you to the nearest ER right away. When you lose a large amount of blood, the volume of blood still circulating in your body goes down. As long as the blood loss is 10% or less of your blood, your body can compensate for it, and you may not feel anything. Average blood volume of a person is roughly 4/5 of a gallon or about 102 ounces. If you are healthy, you may lose about 10 ounces of blood without feeling anything. However, when you lose more than that, your body may have hard time maintaining good circulation. Your blood pressure starts to go down and your heart starts to beat faster. When that happens, you feel dizzy and lightheaded.

If you are dizzy and lightheaded, and have black diarrhea, that puts you at a serious life threatening emergency in more than one ways. First, having black diarrhea means that the bleeding started at least 4 hours before you noticed it. Second, feeling lightheaded at that point in time means that you are probably still bleeding. If you do not seek emergent care in that situation, your body may collapse quickly. Without treatment, this kind of massive upper GI bleeding can be fatal. Black diarrhea with dizziness and lightheadedness can result from any type of GI hemorrhage discussed below as long as the amount of blood loss is significantly high.

Black diarrhea a day after stomach pain

You had some stomach pain last night. It was a burning pain in the middle of your stomach just below your chest. You felt very nauseated with the pain but did not vomit. You went to bed feeling very sick. You slept well and woke up fresh in the morning. You do not have any pain in your stomach anymore. You feel like you need to have a bowel movement. You go to the toilet and notice large amount of very dark black diarrhea. You do not have any other symptoms and you do not know what you should do next.

That is a common experience of patients presenting with GI bleeding from stomach ulcer. If it is not a massive bleeding, the blood in your stomach may only make you nauseated. You do not always vomit blood. That blood slowly moves down your GI tract. The bleeding may stop on its own after an hour or so. However, you do not notice the black diarrhea until significant time has passed.

You still need to go to ER in this situation because you may start to bleed again. You also do not know how much blood you have already lost. In this situation, the black diarrhea you have may just be the tip of an iceberg. The rest of the blood you lost may still be inside your GI tract. When you lose blood, your first lose blood volume. If you lost 10 ounces of blood you will have 92 (102-10) ounces of blood remaining in your blood vessels. At first, the concentration of red blood cells in your blood stays the same. Your body has about 2.9 gallons of water in the space called extracellular space. This is the space between your blood vessels and your other organ cells. Water can flow in and out between blood vessels and this space. However, it may take up to 24 hours for the extracellular fluid to replace the volume of blood lost.

When your blood volume is restored, your blood becomes dilute. The number of red blood cells in each ounce of your blood goes down. This reduction in concentration of your blood count is called anemia.

You will most likely be admitted to the hospital if you go to ER with black diarrhea. To appreciate the actual degree of blood loss, they will make serial measurements of your blood count while watching you closely. Your first blood count may be normal or near normal despite significant amount of blood loss. They will give you fluid infusions through your veins to restore your blood volume faster. That way, subsequent blood tests will reflect the actual degree of anemia. It helps them prepare for blood transfusion if you need it. They will also start you on medication to decrease the secretion of acid in your stomach. This will help to prevent further bleeding form your stomach ulcer.
Although, we described your black diarrhea a day after stomach pain as stomach ulcer bleeding, you may have exact same presentation with an ulcer in the upper part of your small intestine or duodenum.

Black diarrhea after taking certain medications:

The medications you take can cause black diarrhea in three different ways.

  1. They may increase the risk of bleeding everywhere in your body
  2. They may increase your chance of stomach ulcer
  3. They may color your stool black

Blood thinners such as warfarin increase the chances of bleeding everywhere in your body. Your GI tract is no exception. Here is list of common medications that increase your bleeding tendency:



  1. Coumadin (Warfarin)
  2. Pradaxa (Dabigatran)
  3. Lovenox( Enoxaparin)
  4. Eliquis (Apixaban)
  5. Plavix (Clopidogrel)
  6. Xarelto (rivaroxaban)
  7. Persantine (Dipyridamole)
  8. Effient (Prasugrel)
  9. Brilinta  (Ticagrelor)
  10. Savaysa (Edoxaban)

Certain medications increase your risk of having stomach ulcers and may directly cause upper GI bleeding. Here is a list of such medications:

  1. Naproxen
  2. Ibuprofen
  3. Ketoprofen
  4. Flurbiprofen
  5. Oxaprozin
  6. Diclofenac
  7. Etodolac
  8. Indomethacin
  9. Tolmetin
  10. Sulindac

There are some medications that may color your stool black. If you know you have taken one of these types of medications, you may reassure yourself that your black diarrhea does not represent GI bleeding. The two main types of medications that cause black diarrhea without bleeding are Iron containing medications and Bismuth containing medications.

Here are examples of Iron containing medications that may cause black diarrhea:

  1. Ferretts
  2. Ferrimin
  3. Ferrocite
  4. Hemocyte
  5. BProtected Pedia Iron
  6. Fer-In-Sol
  7. Fer-Iron
  8. FeroSul
  9. Ferro-Bob
  10. FerrouSul
  11. Iron Supplement Childrens
  12. Slow Fe
  13. Slow Iron
  14. Slow R Ferate
  15. Fergon
  16. Elease Iron

Here are examples of Bismuth containing medication that may cause black diarrhea:

  1. Bismatrol Maximum Strength
  2. Bismatrol
  3. Diotame
  4. Geri-Pectate
  5. Kao-Tin
  6. Peptic Relief
  7. Pepto-Bismol To-Go
  8. Pepto-Bismol
  9. Pink Bismuth
  10. Stomach Relief Max St
  11. Stomach Relief Plus
  12. Stomach Relief
  13. Devrom